MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS

COOK ENDOSCOPY FUSION BILIARY DILATION BALLOON; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Model Number G31531
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: endoscope, unknown make or model.Investigation evaluation: the user provided a photo.The photo was of the proximal end of the device, and confirms the part number.Based on the photo, we were not able to confirm a leakage in the balloon.Further investigation was performed after receipt of the device.Our laboratory evaluation of the product said to be involved could not confirm the report due to the condition of the returned product.A visual examination of the balloon found that contrast had dried inside the balloon and catheter of the device.Three separate attempts were made to test the function of the device in an effort to reproduce the reported issue but no fluid could be injected into the catheter.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the information provided indicates that the device was used in the duodenal papilla.Use of the device in the duodenal papilla is against the intended use and a likely cause for the reported observation.The intended use states: ¿this device is used to dilate strictures of the biliary tree." the instructions for use also advise the user: "do not use this device for any purpose other than the stated intended use." the user also indicated that lubrication was not applied to the balloon prior to advancement through the endoscope accessory channel.This is another likely cause for the reported observation.A contributing factor to a rupture in the balloon material is failure to apply lubrication to the balloon prior to advancement through the endoscope.The instructions for use direct the user: "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Prior to distribution, all fusion biliary dilation balloons are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used off label and lubrication was not used, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a sphincteroplasty procedure [abnormal use], the physician used a cook fusion biliary dilation balloon (fs-bdb-8x3).The user dilated the target site using fs-bdb-8x3 once successfully.He attempted the second dilation but the pressure to inflate the balloon would not increase and he found the balloon was ruptured/damaged.The user commented, "contact with a bile duct stone during the first dilation could be a cause of the damage of the balloon." a section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
FUSION BILIARY DILATION BALLOON
Common Device Name
FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key9662130
Report Number1037905-2020-00060
Device Sequence Number19746566
Product Code FGE
UDI-Device Identifier00827002315310
UDI-Public(01)00827002315310(17)210618(10)W4079287
Combination Product (Y/N)N
PMA/510(K) Number
K040800
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/18/2021
Device Model NumberG31531
Device Catalogue NumberFS-BDB-8X3
Device Lot NumberW4079287
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2020
Initial Report FDA Received Date02/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1